For many months I have experiencing very terrifying and distressing adrenaline surges/shocks just as I drop off to sleep. They can happen 1 time to many times through one night. It starts in my stomach and explodes out and through my body. My heart races and my system goes into panic/fear. Sometimes I feel nauseous and I often feel very disoriented and lightheaded for a while after. For quite a while after my body "buzzes" as if there is an electrical charge and my thoughts 'flash' pictures in my mind. For the first moments of these surges I feel afraid I am dying and I need to focus and remind myself that I will not.
I have felt very alone with these until I read a thread that was posted over a period of time late in 2007. Dozens of people described the exact experience. I just read that thread tonight and I felt strongly that I needed to reach out to talk about this. It not only disturbs the ability to sleep but it also affect the daytime in so many ways - physically, mentally and emotionally.
I believe I know what is the instigator of it but I still don't know exactly what is happening physically. It seems to be directly related to the discontinuation of certain medications - specifically seratonin re-uptake inhibitor drugs (usually these are the anti-depressant drugs) and those that mess with dopamine (often these are the sleep aids and anti-anxiety drugs). These drugs prevent the recycling of various neurotransmitters throughout the body and instead, force levels higher in the brain. They affect the brain chemistry and 'wiring' of the neurotransmitters. When someone discontinues use of them, the body has to "re-boot" to its original functioning. Things get kicked out of sync and the brain struggles with communication between the nerve synopsis. With these particular drugs, the withdrawal symptoms often include 'brain shocks' and the nighttime adrenalin rushes along with many other symptoms.
Is there anyone out there who has had the adrenaline rushes for as long as I ( 8 months now)? I am feeling quite hopeless about it - they just seem so persistent. I live a very healthy life - eat well and I'm active. I am a happy, peaceful, fulfilled and relaxed person. I have some back pain (the reason I took the medication to begin with), but it is actually better since I discontinued the drug. I took Ultram (tramadol) for 13 years for the pain (was told it was non-narcotic and non-addictive (absolutely untrue!). Has anyone out there had an experience with this medication?
I will not take anymore medication to resolve this. It will simply prevent my brain from finding its way back to its normal state.
I would like to know about other's experiences with this and what they did that helped. It helps to connect with others and I want to be there to support anyone else with this situation as well.
wow!!! i never knew anyone else experienced that. i got exactly that when i started paxil. after that i never took it again. what in the brain causes that? i always described them as adrenaline rushes too. what causes them?
It is good to hear from someone who understands. I wish I knew exactly what causes them. Usually it is only when a drug is stopped but so it is a surprise to hear that you have them while still taking medication. How long have you been taking the medication. I know this can make a difference. How long does it take you to feel 'normal' again when you have the 'surges'?
heres what happened, i took paxil for four days at a low dose and on day five i upped it(per docs orders). that was the worst!!!!! i took it before bed. well on day five i took it and went to bed. i woke up that morning looking bugged out. my eyes were literally popping outta my head.i thought it was a little odd but continued on.i went to work and thats when it hit me.praise the lord i only had to go unlock the door to where i worked.i went back home and tried to go back to sleep but that was a lost cause.it would hit me and it was like all the adrenaline in my body rushing at once, id get nauseous, lightheaded and hot as well. it was the worst experience ive had thus far. i called the doc and they thought it was odd so they told me to just stop taking them. they wanted me to try something different.let me tell ya though, after that experience i am way too afraid to. so now i have anxiety every single day. the last time i went grocery shopping was 2 years ago.the farthest i drive is up the street from me, the most i work is two hours a day. right now i am going through the process of trying to get disability.we'll see how that goes.so with your anxiety does it affect your everyday activities?
I took a SSRI for 30 days, was taken off of it immediately due to really bad side effects and went through a two week plus withdrawal syndrome.
Still have the zaps occasionally after being off of it over a year now.
Mostly happens when I'm in a resting state, not stressed-just relaxing.
If you take a SSRI or any drug that plays with the receptors, don't do like me and stop suddenly. Even if your Doctor says so. Tier off of it.
Of course, that's just my opinion, everyone reacts differently to the meds.
I can totally relate to the adrenaline shocks and what not.. I don't know for sure if that's exactly what it is but each night when I got to bed I will lay on my left side and my heart will start racing and I will feel warm all over.. I don't have a full blown attack but it happens each night as I lay alone in my bed, but when someone is there with me I never have such attacks. Weird what the mind can do to the body.
I have head zaps from going off meds and I have had the surge when falling off to sleep. My Dr. told me that everyone gets this when falling to sleep but people with high anxiety have a harder time relaxing so when we finally relax our body doesn't get it and surges the adrenaline and we jump. It will go away. I would try to slowly relax and ease myself to sleep and that would help. When we focus on doing it, it makes it worse. Think about breathing and the you can't breath. People with anxiety have very strong mind control and it is amazing what our thoughts do to us everyday. If we have a headache its a brain tumor, if we read about ms we have all the symptoms. Try to forget about it and I promise it will go away.